October 31, 2014
ABCDEFGHIJKLMNOPQRSTUVWXYZ

Digestive Health

 Health Home >> Digestive Health >> Nausea / upset stomach 


Oh yuck! The stomach flu!

As Canadians begin to huddle in their homes to take shelter from the cold and we've started the holiday visiting season, we need to be aware of a virus lurking around that could seriously hamper your enjoyment of the season. That virus is actually a group of viruses called noroviruses (they used to be called Norwalk-like viruses) that can shut down schools and bar visitors from nursing homes. Noroviruses occur year-round but are more common in the winter.

These little creatures can play havoc with your stomach (hence the nickname "stomach flu," though they're not actually a form of influenza), causing symptoms like:

  • nausea
  • vomiting
  • diarrhea
  • stomach cramps

and sometimes:

  • low-grade fever
  • chills
  • fatigue
  • headache
  • muscle aches

The symptoms often come on very suddenly.

For most of us, contracting a norovirus is just going to put a serious "cramp" in our style, and we can recover on our own in about 2 days. But for seniors, those with impaired immune systems, and young babies, the situation is more grave. These people need to see a doctor for proper treatment and monitoring.

And if you get a norovirus for Christmas, where did you get this lovely gift? Not down the chimney! You could have gotten it by shaking hands with someone, eating a salad that was made by a worker who didn't wash their hands properly, pressing an elevator button, or touching a doorknob - the virus remains on surfaces for up to 12 hours.

There is nothing you can take to prevent a norovirus from affecting you. Keep it away by washing your hands frequently and making good use of alcohol gel hand sanitizers. Also eat food that is prepared properly, and thoroughly wash fruits and vegetables before eating.

If one of the viruses gets you, there are a few things you can do to make yourself feel better and to reduce the risk of giving it to others. Cancel your appointments for the next few days and ask someone to get you some anti-nausea medication (dimenhydrinate: Gravol® and other store brands), some anti-diarrhea medication (bismuth subsalicylate: Pepto-Bismol®; or loperamide: Imodium® and other store brands), and some pain killers (e.g., acetaminophen, ibuprofen) if you get a headache. You'll need rest and plenty of fluids. Tell your friends not to visit while you're recovering and for at least 3 days after; otherwise they may get it too - and you like your friends, don't you?

Once you have an anti-nausea medication in you, try to sip some water or juice to keep up your energy and prevent dehydration. Don't worry about food, as it will probably make you feel worse. If you do need to eat, stick to low-fat and low-sugar choices like dry toast or rice.

Don't worry. You'll be okay in a couple of days.

Ruth Ackerman, BScPhm


Did you find what you were looking for on our website? Please let us know.

Ad

The contents of this site are for informational purposes only and are meant to be discussed with your physician or other qualified health care professional before being acted on. Never disregard any advice given to you by your doctor or other qualified health care professional. Always seek the advice of a physician or other licensed health care professional regarding any questions you have about your medical condition(s) and treatment(s). This site is not a substitute for medical advice.

© 1996 - 2014 MediResource Inc. - MediResource reaches millions of Canadians each year.